MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RE W/ 4L RES; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RE W/ 4L RES; BLOOD GAS OXYGENATOR
Model Number 3CX*NX19RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Terumo has received the device for evaluation, however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.(b)(4).
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, there was a plasma leakage.As per the sales associate, there was a negligible amount of blood loss and the customer resolve the issue by increasing the sweep to 2 to 4.As per the clinical specialist, the director of clinical specialist called the perfusionist on (b)(6) 2020.The perfusionist who started the case reported no issues during the hand off discussion.The plasma leak took place at the ending stages of the 5 hour and 13 minute procedure for a cabg x 4 aortic valve replacement procedure on a 72 y/o male.The perfusionist noted that this patient had been hospitalized 2 days prior to the surgery which is unusual, but he didn't know why.He didn't feel that the patient exhibited any inflammatory tendencies while on bypass although he did note that he needed to run his sweep gas higher than what he has experienced in the past, 3.5 to 4 lpm versus 2lpm typically.It was not at all unmanageable and po2 was not affected at all, so during the conversation he concluded that it was most likely patient to patient variability.Another thing he noted was that the scavenge line on their boehringer vavd controller seemed to have more condensate than normal.But again, slower surgeon, potentially longer rewarm time.The patient was large - 102 kilos.They had to run a higher sweep than what they consider normal - 4 lpm versus typically running 2 lpm.Gas exchange performance was not a problem.There was a negligible amount of blood loss; the product was not changed out; procedure completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on november 16, 2020.Upon further investigation of the reported event, the following information is new and/or changed: b5 (updated describe event or problem).D4 (additional device information added exp date).G4 (date received by manufacturer).G7 (indication that this is a follow-up report).H2 (follow-up due to additional information and device evaluation).H3 (device evaluated by manufacturer).H4 (device manufacture date).H6 (identification of evaluation codes 10, 3331, 4210, 4315).Method code #1: 10 testing of actual/suspected device.Method code #2: 3331 analysis of production records.Results code: 4210 leakage/seal.Conclusions code: 4315 cause not established.The returned sample was visually inspected upon receipt with no visual anomalies noted.Significant evaluation of complaints samples has been conducted to determine the potential cause of the reported events.Multiple laboratory tests and evaluations including endurance testing, product dissection, sem analysis and review of perfusion records has been conducted and has been unsuccessful in determining the cause of this event.An engineering investigation has been initiated to determine a root cause of this phenomenon.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information, as per the clinical specialist, patient co-morbidities could have potentially contributed to the cause of the plasma leakage as the patient's coagulation system may have been altered due to their co-morbidities, genetic factors and environmental factors.

Brand Name
STERILE NX19RE W/ 4L RES
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key10848834
Report Number1124841-2020-00265
Device Sequence Number910181
Product Code DTZ
UDI-Device Identifier00699753450868
UDI-Public(01)00699753450868
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K180950
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model Number3CX*NX19RE
Device Catalogue NumberN/A
Device Lot NumberXP30
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/28/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date12/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight102